Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 24, NWS Springfield, MO

April 21, 2004Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 2004, 7:08 PM CDT for Douglas County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 7:08 PM CDT (00:08 UTC)
Expired
Apr 21, 2004, 8:15 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

122 
WUUS53 KSGF 220008
SVRSGF
MOC067-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN MISSOURI.

* UNTIL 815 PM CDT.

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11     
  MILES EAST OF AVA. THE THIS STORM WAS NEARLY STATIONARY. IN        
  ADDITION OTHER THUNDERSTORMS MAY QUICKLY DEVELOP AND BECOME SEVERE 
  ACROSS THE COUNTY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  DOUGLAS COUNTY...INCLUDING THE TOWN OF BRUSHYKNOB.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3682 9213 3706 9211 3705 9291 3681 9289

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:11 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Apr 21, 3:11 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT WED APR 21 2004

.DISCUSSION...
SHORT TERM (TONIGHT - SATURDAY)...
A VERY COMPLICATED FORECAST FOR THE NEXT 3 TO 4 DAYS WITH SO MUCH
COMPLEXITY WITH BOTH THE MESO SCALE AND SYNOPTIC PATTERNS.  MODELS
ARE HAVING A TOUGH TIME HANDLING CONVECTION OVER THE NEXT 12 TO 18
HOURS WITH A LOT OF DISAGREEMENT BETWEEN THE GFS AND THE ETA.  HECK
EVEN THE ETA AND MESO ETA HAVE SIGNIFICANT DIFFERENCES IN AREAL
COVERAGE AND AMOUNTS OF PRECIP TONIGHT.  IN ANY CASE THE GFS IS
HAVING SERIOUS CONVECTIVE FEEDBACK PROBLEMS WITH RELEASING TOO MUCH
LATENT HEAT IN THE LOWER TROP AND DEVELOPING A HUGE MCS TONIGHT UP
IN THE CORN BELT.  ON THE OTHER HAND...THE MESO ETA AND ETA ARE
HAVING PROBLEMS WITH HANDLING THE PROGRESSION OF THE UPPER SPEED MAX
THAT IS NOW NOSING INTO THE OZARKS.  I DONT BUY THE ETAS QPF
SOLUTION ONE BIT WITH AMOUNTS HIGHLY CORRELATED WITH THE 250 MB
DIVERGENCE FIELDS.  AS THE 250 MB SPEED MAX SLOWLY PUSHES EAST
TONIGHT...A PIECE OF THIS BREAKS OFF LEAVING SW MISSOURI IN A HIGHLY
DIFFLUENT REGION.

SO THIS LEAVES TONIGHTS PRECIP DEPENDENT UPON ADVECTED STORMS FROM
OKLAHOMA AND POTENTIAL TEMP FIELDS WHICH DONT SEEM TO BAD.  DEEP
PRESSURE ADVECTION WILL INTERACT WITH INSTABILITY TO PRODUCE A SWATH
OF SHOWERS AND THUNDERSTORMS. AS A MATTER OF FACT...CORFIDI VECTORS
SUGGEST TONIGHTS STORMS OVER OKLAHOMA SHOULD TRACK INTO SE KANSAS
AND SOUTHERN MISSOURI DURING THE OVERNIGHT HOURS.  FOR THESE TWO
REASONS...I WENT AHEAD AND BUMPED POPS UP TO 70 PERCENT AREA WIDE.

THERE REMAINS A LOT OF UNCERTAINTY WITH THE FORECAST FROM TOMORROW
THROUGH SATURDAY.  MUCH WILL DEPEND UPON THE POSITIONING OF A
SYNOPTIC SCALE STATIONARY BOUNDARY AFTER TONIGHTS CONVECTION.  THE
MESO ETA HAS THIS FEATURE ALONG THE ARKANSAS AND MISSOURI BORDER
TOMORROW AFTERNOON WITH MORE STORMS DEVELOPING FROM THE MASS
CONVERGENCE AND INSTABILITY.  BUT WHO KNOWS...CONVECTION MAY PUSH
THE BOUNDARY FURTHER SOUTH LEAVING SOUTHERN MISSOURI WITHIN THE DRY
AND STABLE AIR.  SO TOMORROW AFTERNOON...POPS WILL BE WEIGHTED
HEAVIEST ALONG THE ARKANSAS BORDER.

THE MAIN UPPER COLD CORE IS PROGGED TO SLOWLY PUSH THROUGH FRIDAY
INTO SATURDAY.  THE ETA SOLUTION IS NOW MORE IN LINE WITH THE GFS
FROM YESTERDAYS RUNS.  AT THE SURFACE...THE SYSTEM WILL APPROACH THE
REGION IN THE FORM OF AN INVERTED TROUGH...AND IT APPEARS AS THOUGH
THE WARM FRONT DOESNT PENETRATE SOUTHERN MISSOURI UNTIL SATURDAY
AFTERNOON.  INSTEAD OF A SEVERE WEATHER THREAT...HEAVY RAIN NORTH OF
THE WARM FRONT SEEMS TO BE THE PRIMARY HAZARD FOR SOUTHEAST KANSAS
AND MISSOURI ON FRIDAY.  AFTERNOON HEATING WILL BE THE QUESTION
MARK ON SATURDAY FOR SEVERE WEATHER POTENTIAL.  STAY TUNED.

LONG TERM (SUNDAY THROUGH TUESDAY)...
THE ACTIVE PATTERN LOOKS TO COME TO AN END BY SUNDAY AS UPPER LEVEL
RIDGING DOMINATES THE WESTERN HALF OF THE U.S.  NORTHWEST FLOW OVER
THE NATIONS MID SECTION IS THE RESULT WITH SUBTLE DISTURBANCES
SWINGING THROUGH.  MOISTURE WILL BE DIFFICULT TO COME BY AS MOISTURE
TRANSPORT FROM THE GULF IS SHUNTED EAST.  NEAR NORMAL TEMPERATURES
AND LITTLE TO NO RAIN CHANCES ARE IN THE OFFING FOR EARLY NEXT
WEEK.

CRAMER

&&

.AVIATION...
MAIN CONCERN WILL BE CEILINGS ASSOCIATED WITH POSSIBLE THUNDERSTORMS
MOVING NORTHWARD FORM OK/AR OVERNIGHT. KSGF AND KJLN WILL BE VFR
INTO THE EVENING HOURS. HAVE DROPPED CEILINGS TO THE LOW END OF MVFR
CATEGORY FOR NOW AFT 06Z...BUT IF THE CONVECTIVE SITUATION PLAYS OUT
AS ANTICIPATED WE WILL LIKELY SEE IFR CONDITIONS LATE TONIGHT AND
EARLY THU MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.KS...NONE

WFO SGF
Hazardous weather outlook, Apr 21, 5:32 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT WED APR 21 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
532 PM CDT WED APR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF
  NICKELS... AND DAMAGING WINDS UP TO 70 MPH.  AN ISOLATED
  TORNADO WILL ALSO BE POSSIBLE.

  AREAS AFFECTED AND TIMING:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG
  THE MISSOURI ARKANSAS BORDER THROUGH MIDNIGHT.  THUNDERSTORMS
  ARE EXPECTED TO BECOME MORE NUMEROUS OVERNIGHT AS A THUNDERSTORM
  COMPLEX IS EXPECTED TO FORM.

  DISCUSSION:

  A COLD FRONT WAS SITUATED ACROSS SOUTHERN MISSOURI EARLY THIS
  EVENING WITH A WARM FRONT STRETCHING ACROSS CENTRAL OKLAHOMA.
  ISOLATED THUNDERSTORMS WILL BE POSSIBLE WITHIN A NARROW BAND
  OF INSTABILITY SOUTH OF THE COLD FRONT THIS EVENING ACROSS
  EXTREME SOUTHERN MISSOURI ALONG THE ARKANSAS BORDER.  THE
  MAIN THUNDERSTORM THREAT THIS EVENING WILL BE WITH LARGE
  HAIL AND DAMAGING STRAIGHT LINE WINDS...ALTHOUGH AN ISOLATED
  TORNADO CAN NOT BE RULED OUT.

  THUNDERSTORMS ACROSS OKLAHOMA THIS EVENING ARE EXPECTED TO
  FORM INTO A THUNDERSTORM COMPLEX OVERNIGHT AND SPREAD INTO
  SOUTHERN AND CENTRAL MISSOURI AFTER MIDNIGHT.  THE MAIN
  THREAT WILL BE WITH HEAVY RAIN...ALTHOUGH SOME LARGE HAIL
  AND DAMAGING STRAIGHT LINE WINDS CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND INTO
  SATURDAY AS A STATIONARY FRONT REMAINS POSITIONED NEAR THE
  MISSOURI AND ARKANSAS BORDER.  AN UPPER LEVEL LOW PRESSURE
  SYSTEM WILL APPROACH THE REGION LATE FRIDAY AND
  SATURDAY...ENHANCING UPWARD VERTICAL   MOTION TO PROLONG THE
  DEVELOPMENT OF RAIN AND THUNDERSTORMS.  MINOR FLOODING MAY BECOME
  A CONCERN BY SATURDAY AS STORM TOTAL RAINFALL  AMOUNTS WILL
  SATURATE SOILS AND INCREASE RUNOFF...ESPECIALLY WITHIN THE ROCKY
  TERRAIN OF THE SOUTHERN MISSOURI OZARKS REGION.  A PATTERN
  CHANGE WILL OCCUR BY LATE SATURDAY AND SUNDAY AS THE ACTIVE
  WEATHER SHIFTS EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT
  OVER EXTREME SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS.

LINDENBERG/CRAMER

In the hours before

Local storm report, Apr 21, 4:28 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT WED APR 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             RIDGEDALE               36.52N 93.25W
04/21/2004  0.75 INCH        TANEY              MO   PUBLIC

DSA
Local storm report, Apr 21, 6:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT WED APR 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             WHEELERVILLE            36.83N 93.63W
04/21/2004  0.75 INCH        BARRY              MO   PUBLIC

DSA
Local storm report, Apr 21, 7:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT WED APR 21 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             RIDGEDALE               36.52N 93.25W
04/21/2004  0.75 INCH        TANEY              MO   PUBLIC

0555 PM     HAIL             WHEELERVILLE            36.83N 93.63W
04/21/2004  0.75 INCH        BARRY              MO   PUBLIC

0650 PM     HAIL             6 NE WINONA             37.08N 91.25W
04/21/2004  0.75 INCH        SHANNON            MO   PUBLIC

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 1:42 PM CDTSevere Thunderstorm WarningSGFBarton18 min
Apr 22, 1:50 PM CDTSevere Thunderstorm WarningSGFDade40 min
Apr 22, 5:02 PM CDTSevere Thunderstorm WarningSGFBarry, Newton58 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningSGFLawrence32 min
Apr 22, 5:58 PM CDTSevere Thunderstorm WarningSGFCamden47 min
Apr 22, 6:13 PM CDTSevere Thunderstorm WarningSGFChristian47 min
Apr 22, 6:17 PM CDTTornado WarningSGFBarry, Stone58 min
Apr 22, 6:29 PM CDTSevere Thunderstorm WarningSGFPulaski61 min
Apr 22, 6:31 PM CDTSevere Thunderstorm WarningSGFNewton14 min
Apr 22, 6:35 PM CDTSevere Thunderstorm WarningSGFJasper55 min
Apr 22, 6:56 PM CDTSevere Thunderstorm WarningSGFPhelps64 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.